I'm a 19 near old Caucasian male living in the UK that has problems with my facial skin. This will be quite extensive.
Ever since till about age 17, my skin has changed for the worse. I used to have oily skin that looked very nice and was easy to maintain with cleansing the skin twice a day. Even doing so did not require a moisturizer at all.
About one year ago my skin turned from oily to dry in a month. It refused the regime i was on, which was a cleanser that uses gentle cleansing agents (no sls) and a moisturizing lotion (not a bad one). Ever since that year, my skin looks awful in general. It never moisturizes, looks really pale and as if somebody has sucked the life out of it. It has the appearance of being dry and also looks dehydrated because it looks like every bit of moisture has been sucked out. I used to suffer acne but since this problem is persistent, i guess no bacteria can survive on the surface. I cannot wash my facial skin every day because it will, in a couple of hours or so, become dehydrated, dry, pale and horrid,. During the day, it will look extremely dry and dehydrated with a thin layer of oil in some areas and others will be less. This is entirely combination as some areas of my skin can be oily, but in all areas it looks generally horrid.
I've tried the oil cleanse method to no avail. I've tried using only hydrating products (cleansers, toners and moisturizers) which haven't worked. I've recently tried to use a glycolic acid toner @ 5% strength, which can make my skin look exfoliated, but can sometimes cause rashes in areas . If i washed my skin, it would go back to this dreaded dry and dehydrated look quickly regardless of product.
Tried these things :
- About 10 or so different types of moisturizers. Some ingredients include UREA, oils, petroleum, glycerine. Others have Lactic acid and Glycolic acid. Some were creams and some were lotions.
- Oils such as jojoba oil, olive oil, safflower oil, grapeseed oil
- Emollient creams (ones without detergents)like Cetraben, Diprobase, Lotil, Balneum.
I've tried supplementing with:
-Vitamin E pills
Fish oil pills
Evening primrose oil pills
Vitamin C pills
(none really improve the skin condition so that it is moisturized, except the oil pills made the skin somewhat more oily, but just continued to have dry, dehydrated skin with oil sitting on top)
-Aloe Vera gel (organic and others loaded with vitamins)
-Glycolic acid in a toner base of 5% and 10% (tried both strengths)
-Various other oils topically.
-Avoided SLS and strong alcohol ingredients and general skin drying/irritants
I drink 2 liters of water every day and have a balanced diet.
Things i cannot do:
Wash my face with cleansers. if i was my face and pat dry, it will lose all water content and look very dry. This goes for all cleansers.
Putting on moisturizer after i wash. OK i can do this at night but if i wash in the morning and apply moisturizer, my skin absorbs the moisturizer and sustains a protective layer on top, but it looks still very dry and dehydrated once absorbed. Imagine having dehydrated skin and then putting moisturizer on it that didn't do anything. That's what it looks like for me. And it does this for all moisturizers I've used. It just looks dry and dehydrated with a sheen to it. Doesn't look good at all.
It takes about 4-5 days for it to moisturize and look OK if i constantly apply moisturizer every a day with no washing in between. Why is this? If i do wash my face, it goes back to its dry and dehydrated look and would take 4-5 days again to look OK again.
I have a feeling my skin has been damaged for product use. I used Benzoyl peroxide to combat acne when i was younger. It worked but i had the common side effect of dry skin and peeling. Putting moisturizer on top of that did work very well when i was around 16-17. My skin started getting these problems when i started using Sebamed anti-bacterial cleansing foam when i was coming up to my 18th birthday (yes, I've had this problem for a while). I don't think it is responsible for skin damage because it's quite safe. I think my skin just changed at the same time regardless.
What I'm really desperate to know is whether there is anything i can do to fix this at all. Or anything i can do to get it back to its original condition. Could Retin-A be any use here?. Is this a common condition to chemical damage? I've had bloods done before and they have shown to be fine, including thyroid etc. I'm just desperate to know what can be done. I don't want to look dreadful as this does have a huge knock on effect to my esteem and my personality in general.
I've had a very similar problem only mine has been couple with ingrown hairs as well. I've tried almost everything you have listed above with no help either. Retin-A made my skin extremely flakey and dry so I don't know that that would help you as it speeds the exfoliation process. I've just recently tried a lotion called Sarna for sensitive skin and it seems to provide some relief. Maybe try that, Good Luck.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.